J Cancer 2014; 5(5):390-397. doi:10.7150/jca.7706
Highly Frequent and Enhanced Injection Site Reaction Induced by Peripheral Venous Injection of Fosaprepitant in Anthracycline-Treated Patients
1. Department of Pharmacy, Nagoya City West Medical Center.
2. Department of Pharmacy, Nagoya City University Hospital.
3. Department of Hematology and Oncology, Nagoya City West Medical Center.
4. Division of Oncology, Nagoya City University Hospital.
5. Nursing department, Nagoya City West Medical Center.
6. Nursing department, Nagoya City University Hospital.
7. Department of Dermatology, Nagoya City West Medical Center.
8. Department of Geriatric and Environmental Dermatology, Nagoya City University Graduate School of Medical Sciences.
9. Department of Breast and Endocrine Surgery, Nagoya City West Medical Center.
10. Department of Oncology, Immunology and Surgery, Nagoya City University Graduate School of Medical Sciences.
11. Department of Medical Oncology and Immunology, Nagoya City University Graduate School of Medical Sciences.
Background: Fosaprepitant-associated injection site reaction (ISR) has been reported in patients treated with cisplatin, an irritant drug. We conducted this retrospective study to clarify the incidence and symptoms of fosaprepitant-associated ISR in patients treated with anthracycline.
Patients and methods: Fifty six patients receiving 159 injections administering doxorubicin/cyclophosphamide (AC), fluorouracil/epirubicin/cyclophosphamide (FEC), or rituximab/cyclophosphamide/doxorubicin/vincristine/prednisolone (R-)CHOP regimen through a peripheral vein at ambulatory treatment centers reviewed for this study from patients' medical records. Incidence of ISR was compared between 24 patients with fosaprepitant injection (fosaprepitant group) and 32 patients without fosaprepitant (control group). Frequency and symptoms of ISR per injection were also compared between 61 injections with fosaprepitant and 98 injections without fosaprepitant.
Results: Both the ISR incidence rate per patient and per injection were significantly higher in the fosaprepitant group than in the control group (67% vs. 16%; P=0.0002, 34% vs. 8.2%; P<0.0001, respectively). By multivariate analysis, fosaprepitant injection was found to be a significant independent variable correlated with ISR risk. Symptoms observed in 61 injections of fosaprepitant were pain (n=14, 23%), erythema (n=10, 16%), swelling (n=6, 10%), and delayed drip infusion (n=6, 10%). After the observation period, no ISR occurred when the administration route was changed to central venous injection or oral aprepitant was administered despite the continuation of chemotherapy.
Conclusion: ISR occurred more frequently and severely when fosaprepitant was injected through the peripheral vein in patients treated with anthracyclines compared to those without fosaprepitant.
Keywords: Antiemesis, anthracycline, fosaprepitant, injection site reaction, venous toxicity
Sato Y, Kondo M, Inagaki A, Komatsu H, Okada C, Naruse K, Sahashi T, Kuroda J, Ogura H, Uegaki S, Yoshida T, Mori Y, Sawada H, Watanabe S, Sugiura H, Endo Y, Yoshimoto N, Toyama T, Iida S, Yamada K, Kimura K, Wakita A. Highly Frequent and Enhanced Injection Site Reaction Induced by Peripheral Venous Injection of Fosaprepitant in Anthracycline-Treated Patients. J Cancer 2014; 5(5):390-397. doi:10.7150/jca.7706. Available from http://www.jcancer.org/v05p0390.htm